Colorado, 2012

Tornadoes and Hail in Colorado, June 14, 2012

June 14, 2012 · NWS PUB · 3 events in 2 counties and zones

Severe storms occurred over far southeast Colorado producing large hail and landspout tornadoes in central Baca County and southeast Prowers County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Severe storms occurred over far southeast Colorado producing large hail and landspout tornadoes in central Baca County and southeast Prowers County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 14, 11:07 AM MST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 14, 11:07 AM MST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1207 PM MDT THU JUN 14 2012

.UPDATE...

THE WEAK SURFACE BOUNDARY MOVING ACROSS THE EASTERN PLAINS EARLY
THIS MORNING LOOKS TO HAVE STALLED ALONG THE COLORADO AND NEW
MEXICO BORDER AT THIS TIME. LATEST HIGH RES MODEL GUIDANCE
SUGGESTS THIS BOUNDARY WILL REMAIN IN PLACE ACROSS THE FAR
SOUTHEAST PLAINS AND WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT
THROUGH THE AFTERNOON AND EARLY EVENING. LOW LEVEL MOISTURE WILL
INCREASE ALONG AND NORTH OF THE BOUNDARY WITH SPC AND LAPS
ANALYSIS INDICATING 1500 TO NEAR 4000 JOULES OF CAPE IN PLACE AT
THIS TIME...ALONG WITH AMPLE CINH WITH WARM AIR ALOFT.
HOWEVER...WITH CONVERGENCE ALONG BOUNDARY...CANT RULE OUT
ONE OR TWO SEVERE STORMS WITH LARGE AND STRONG WINDS THE MAIN
THREATS. HOWEVER...AN ISOLATED LAND SPOUT TORNADO CAN NOT BE
RULED OUT ALONG THIS BOUNDARY...ESPECIALLY ACROSS PORTIONS OF
EASTERN LAS ANIMAS...BACA...BENT AND PROWERS COUNTIES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS
THE EASTERN MOUNTAINS AND IMMEDIATE AJACENT PLAINS LATE THIS
AFTERNOON AND EVENING...WITH THE MOST COVERAGE ACROSS THE PIKES
PEAK AND PALMER DIVIDE REGIONS. THE MAIN THREATS FROM THESE STORMS
WILL BE LIGHTNING AND GUSTY WINDS TO NEAR 45 MPH...WITH SMALL
HAIL POSSIBLE WITH THE STRONGEST STORMS. -MW

&&

.AVIATION...

WEAK SURFACE BOUNDARY MOVING ACROSS THE EASTERN PLAINS THIS
MORNING HAS STALLED ACROSS THE COLORADO AND NEW MEXICO BORDER.
BOUNDARY LOOKS TO REMAIN IN PLACE AND WILL BE A FOCUS FOR
THUNDESTORM DEVELOPMENT THIS AFTERNOON AND EVENING. THIS WILL
KEEP GUSTY EASTERLY LOW LEVEL UPSLOPE FLOW IN PLACE AT BOTH
COS AND PUB THIS AFTERNOON WITH BEST CHANCES OF TS AFFECTING
TERMINALS AT COS BETWEEN 23Z-04Z. LOW LEVEL MOISTURE EXPECTED
TO INCREASE OVERNIGHT WITH POSSIBLE LOW MVFR CIGS DEVELOPING
AT BOTH COS AND PUB THROUGH THE EARLY MORNING. VFR CONDTIONS
WITH BREEZY SOUTH TO SOUTHWEST DIUNRALLY DRIVEN WINDS EXPECTED
AT ALS. -MW

&&

.PREV DISCUSSION... /ISSUED 537 AM MDT THU JUN 14 2012/

SHORT TERM...
(TODAY AND TONIGHT)

..THUNDERSTORM POTENTIAL INCREASES OVER THE EAST THIS AFTERNOON AND
EVENING...

RIGHT NOW...DEWPOINTS ARE WAY UP OVER THE FAR EASTERN
PLAINS...RANGING FROM THE LOWER TO MIDDLE 60S ACROSS BACA...PROWERS
AND KIOWA COUNTIES AT THIS HOUR.  HOWEVER...BACK ACROSS THE I-25
CORRIDOR...DEWPOINTS ARE ONLY IN THE MID 30S TO MID 40S...AND BACK
ACROSS THE MOUNTAINS AND HIGH VALLEYS...DEWPOINTS ARE ONLY IN THE
TEENS AND 20S.

THIS AFTERNOON AND ESPECIALLY TONIGHT...THE MOISTURE TO OUR EAST
WILL MAKE A RUN TOWARD THE MOUNTAINS...ADVECTING 50 DEGREE
DEWPOINTS TO THE I-25 CORRIDOR.  MODELS ARE A BIT VARIABLE ON
THEIR EXPECTATIONS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.  THE GFS IS THE MOST AGGRESSIVE...DEVELOPING FAIRLY
WIDESPREAD CONVECTION FIRST OVER THE PIKES PEAK REGION...INCLUDING
TELLER AND EL PASO COUNTIES...BY LATE AFTERNOON AND THEN SPREADING
IT EASTWARD ACROSS THE PLAINS TO THE KANSAS BORDER DURING THE
EVENING HOURS...WITH MOST CONVECTION GENERALLY REMAINING NORTH OF
THE ARKANSAS RIVER.  THE NAM IS SORT OF SIMILAR.  IT HAS MORE STORM
DEVELOPMENT OVER THE MOUNTAINS AND PLAINS SOUTH OF THE ARKANSAS
RIVER DURING THE AFTERNOON.  BUT...DURING THE EVENING...IT IS
SIMILAR TO THE GFS IN DEPICTING STORM DEVELOPMENT ALONG A BOUNDARY
NORTH OF THE ARKANSAS RIVER...ALTHOUGH WITH MUCH LESS INTENSITY AND
COVERAGE THAN THE GFS.  THE ECMWF REALLY DOESN'T HAVE MUCH OF A
DISTINCT BOUNDARY AND JUST INDICATES SOME BROADBRUSH LIGHT PRECIP
AMOUNTS RIGHT ALONG THE KANSAS BORDER.  THE NSSL WRF BREAKS OUT
CONVECTION FIRST ACROSS BACA COUNTY AND THE PALMER DIVIDE BETWEEN
3 AND 4 PM...WITH SOME SPOTTY HIGH BASED STUFF POPPING OVER THE
MOUNTAINS.  THIS FIRST ROUND OF CONVECTION COULD BE STRONG...
ESPECIALLY ACROSS BACA COUNTY.  HOWEVER...THE MORE SIGNIFICANT
CONVECTION LOOKS TO ARRIVE THIS EVENING...WHEN THE LOW LEVEL
MOISTURE MAKES A RUN TOWARD THE MOUNTAINS.  DURING THIS TIME...THE
NSSL WRF BREAKS OUT NEW CONVECTION OVER EL PASO COUNTY...WHICH THEN
PROPAGATES EASTWARD ACROSS THE BOUNDARY...STAYING MAINLY NORTH OF
THE ARKANSAS RIVER.

IN GENERAL...THE NSSL WRF PROBABLY HAS THE BEST HANDLE ON THINGS.
SO...WE SHOULD SEE A FIRST ROUND OF CONVECTION TODAY...POSSIBLY
STRONG OVER THE FAR SOUTHEASTERN PLAINS...BUT MOSTLY JUST HIGH BASED
WITH GUSTY WINDS AND LIGHTNING ELSEWHERE.  AND THEN TONIGHT...WE
SHOULD SEE A SECOND ROUND OF CONVECTION FOCUSED MAINLY ACROSS THE
PLAINS NORTH OF THE ARKANSAS RIVER...WITH THE BEST ODDS PROBABLY
ALONG AND NORTH OF A LINE FROM COLORADO SPRINGS TO LAMAR. SHEAR
VALUES ARE MARGINAL...ONLY ABOUT 35 KNOTS TOPS...SO PRIMARY SEVERE
THREATS ARE LOOKING LIKE LARGE HAIL AND DAMAGING WINDS AT THIS
POINT. LW

LONG TERM...
(FRIDAY THROUGH WEDNESDAY)

LONGER TERM METEOROLOGICAL CHALLENGES INCLUDE RELATIVELY ACTIVE
METEOROLOGICAL PATTERN(ESPECIALLY EASTERN SECTIONS) INTO SATURDAY
..ELEVATED FIRE WEATHER CONCERNS AT TIMES(ESPECIALLY WESTERN
SECTIONS)...ON FRIDAY AND ESPECIALLY FROM SUNDAY INTO NEXT TUESDAY
AND TEMPERATURES.

LONGER TERM COMPUTER SIMULATIONS SUGGEST THAT RELATIVELY VIGOROUS
CONVECTIVE ACTIVITY WILL BE POSSIBLE OVER EASTERN SECTIONS AT
TIMES FROM LATER FRIDAY INTO SATURDAY NIGHT AS DEEPER ATMOSPHERIC
MOISTURE INTERACTS WITH THE DAILY HEATING CYCLE AND UPPER
DISTURBANCES.

LOCALIZED PROJECTED CAPES NEARING 3000 J/KG AT TIMES...LOCALIZED
LIS NEARING -9C AT TIMES AND 0 TO 6 KM BULK SHEAR VALUES
APPROACHING 40 KNOTS AT TIMES SHOULD ALLOW SOME OF THE
THUNDERSTORMS(OVER EASTERN SECTIONS) TO REACH NEAR SEVERE TO SEVERE
LIMITS LATER FRIDAY AND THEN AGAIN BY LATER SATURDAY. WFO PUEBLO
WILL MONITOR CLOSELY.

THEN AS DRIER CONDITIONS MOVE INTO THE FORECAST DISTRICT FROM
LATER SUNDAY INTO NEXT WEEK...THE METEOROLOGICAL FOCUS SHIFTS TO
DRIER AND CONTINUED WARM CONDITIONS OVER THE CWFA FROM SUNDAY
INTO NEXT WEEK WITH ELEVATED FIRE WEATHER CONCERNS AT
TIMES...ESPECIALLY FROM SUNDAY INTO TUESDAY.

WARMEST CONDITIONS OF THE LONGER TERM ARE EXPECTED SUNDAY AND MONDAY
WHILE COOLEST CONDITIONS SHOULD BE NOTED FRIDAY AND SATURDAY.

AVIATION...

GENERALLY VFR THROUGH EARLY AFTERNOON ACROSS FORECAST
AREA...ALTHOUGH SOME PATCHES OF MVFR STRATUS MAY EXIST ACROSS PARTS
OF THE FAR SOUTHEAST THIS MORNING THROUGH ABOUT 15Z.  AFTER ABOUT
20Z...ISOLATED THUNDERSTORMS WILL DEVELOP ENOUGH FOR SOME LOCAL
SPOTTY MVFR CONDITIONS TO DEVELOP.  AFTER ABOUT 00Z...STORM COVERAGE
AND INTENSITIES WILL INCREASE OVER THE PLAINS NORTH OF THE ARKANSAS
RIVER...ESPECIALLY ALONG AND NORTH OF A LINE RUNNING FROM COLORADO
SPRINGS TO LAMAR.  THIS ACTIVITY WILL RESULT IN INCREASING MVFR
CONDITIONS WITH LOCAL IFR CONDITIONS DEVELOPING.  STORMS SHOULD
DECREASE WITH IMPROVING CONDITIONS AGAIN BY 06Z.  AFTER 06Z...AREAS
OF MVFR STRATUS MAY DEVELOP ACROSS PARTS OF THE PLAINS...LASTING
INTO FRIDAY MORNING.  KCOS WILL HAVE THE BEST CHANCE AT STORMS
TODAY...BEGINNING AROUND 21Z...AND ESPECIALLY 00Z-06Z.  KPUB WILL
PROBABLY BE JUST SOUTH OF THE ACTION TODAY ALTHOUGH IT WILL BE
CLOSE.  KALS SHOULD MISS THE THUNDERSTORMS TODAY. LW

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

23/23
Hazardous weather outlook, Jun 14, 10:54 AM MST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PUEBLO CO
1154 AM MDT THU JUN 14 2012

COZ058>089-093>099-151400-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1154 AM MDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK SURFACE BOUNDARY MOVING ACROSS THE EASTERN PLAINS EARLY THIS
MORNING HAS STALLED ALONG THE COLORADO AND NEW MEXICO BORDER AT
THIS TIME. LATEST MODEL GUIDANCE SUGGESTS THIS BOUNDARY WILL REMAIN
IN PLACE ACROSS THE FAR SOUTHEAST PLAINS AND WILL BE A FOCUS FOR
THUNDERSTORM DEVELOPMENT THROUGH THE AFTERNOON AND EARLY EVENING.
LOW LEVEL MOISTURE WILL INCREASE ALONG AND NORTH OF THE BOUNDARY...WITH
A ONE OR TWO SEVERE STORMS...PRODUCING ONE INCH OR LARGER HAIL AND
WIND GUSTS TO NEAR 60 MPH. IN ADDITION...AN ISOLATED LAND SPOUT
TORNADO CAN NOT BE RULED OUT ALONG THIS BOUNDARY...ESPECIALLY
ACROSS PORTIONS OF EASTERN LAS ANIMAS...BACA...BENT AND PROWERS
COUNTIES.

ISOLATED TO SCATTERED THUNDERSTORMS WILL ALSO BE POSSIBLE ACROSS
THE EASTERN MOUNTAINS AND IMMEDIATE AJACENT PLAINS LATE THIS
AFTERNOON AND EVENING...WITH THE MOST COVERAGE ACROSS THE PIKES
PEAK AND PALMER DIVIDE REGIONS. THE MAIN THREATS FROM THESE STORMS
WILL BE LIGHTNING AND GUSTY WINDS TO NEAR 45 MPH...WITH SMALL
HAIL POSSIBLE WITH THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY...ESPECIALLY EASTERN
SECTIONS...IS ANTICIPATED FROM LATER FRIDAY INTO SATURDAY NIGHT.
SOME OF THESE STORMS HAVE THE CAPABILITY OF BECOMING SEVERE...PRODUCING
LARGE HAIL AND DAMAGING WINDS. ELSEWHERE...ISOLATED STORMS WILL BE
POSSIBLE WITH THE PRIMARY METEOROLOGICAL THREATS BEING LIGHTNING AND
GUSTY WINDS.

IN ADDITION...ELEVATED FIRE WEATHER CONDITIONS ARE ANTICIPATED FRIDAY
AND THEN AGAIN FROM SUNDAY INTO NEXT TUESDAY WITH MONDAY BEING THE
HIGHEST FIRE WEATHER THREAT DAY...ESPECIALLY OVER WESTERN SECTIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE OVER THE EASTERN PLAINS THIS AFTERNOON AND EVENING.

23/23

In the hours before

Special weather statement, Jun 14, 1:31 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
231 PM MDT THU JUN 14 2012

COZ099-142145-
SPRINGFIELD VICINITY/BACA COUNTY-
INCLUDING THE CITIES OF...SPRINGFIELD...WALSH
231 PM MDT THU JUN 14 2012

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS BACA
COUNTY THROUGH MID AFTERNOON. STORMS WILL FORM ALONG A WIND SHIFT
BOUNDARY WHICH EXTEND NORTHEAST THROUGH SOUTHWEST ACROSS THE
COUNTY. LARGE HAIL AND WIND GUSTS TO 70 MPH WILL BE POSSIBLE. ANY
STORM THAT FORMS ON THE WIND SHIFT BOUNDARY COULD FORM A BRIEF
TORNADO.

HODANISH

The radar

The Pueblo radar (KPUX), 185 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 tornado, 1 hail. Local standard time, as filed.

Tornado, Baca

When
June 14, 1:37 PM MST to 1:38 PM MST
Where
Baca County, 3.58 mi WNW of (Kspd)springfield Awos to 3.73 mi WNW of (Kspd)springfield Awos
Rating
EF0
Path length
0.32 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.300, -102.670

A landspout tornado occurred over an open field and caused no damage.

Tornado, Prowers

When
June 14, 2:58 PM MST to 3:14 PM MST
Where
Prowers County, 20.3 mi SSW of Holly to 19.3 mi SSW of Holly
Rating
EF0
Path length
1.02 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
37.766, -102.216

A slow-moving landspout tornado occurred over a wheat field and caused no damage, although it can very close to hitting a fleeing wheat combine. Two other weaker landspout tornadoes occurred simultaneously within a mile of the aforementioned landspout tornado.

Hail, Prowers

When
June 14, 4:51 PM MST to 4:56 PM MST
Where
Prowers County, 4.94 mi E of Wiley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.160, -102.630

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyThe tornado archive for Colorado, 2012Warnings in Colorado, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377975, 377977, 378237.